MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55222
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Myocardial Infarction (1969); Thrombosis/Thrombus (4440); Insufficient Information (4580)
Date of Event 06/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that there was occlusion of the right iliac zenith leg graft placed in the right common iliac artery.This report is related to another mdr with patient identifier : (b)(6).The patient was enrolled in study 14-09.At the time of enrollment, pre-procedure imaging conducted by the site noted a stable juxta renal aortic aneurysm.The proximal sealing zone showed no calcification, occlusive disease, or thrombus.There was no calcification, occlusive disease of the bilateral common and external iliac arteries.There was no tortuosity of the bilateral iliac arteries.Independent lab analysis noted an aneurysm diameter of 58.3 mm.The proximal sealing zone was parallel shaped and showed no calcification, occlusive disease, or thrombus.The independent lab also confirmed that there was no calcification or occlusive disease of the bilateral common iliac arteries.The independent lab stated there was mild tortuosity of the bilateral iliac arteries.There was no calcification or occlusive disease of the right external iliac artery.There was mild calcification but no occlusive disease of the left external iliac artery.On (b)(6) 2018, the patient underwent an endovascular aortic repair (evar) to repair the abdominal aortic aneurysm.The following cook devices were placed: zenith p-branch endovascular graft (rpn: pbranch-36-22-b, lot number a1014258) zenith universal distal body endovascular graft (rpn: unibody-24-81, lot number a1017685) zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-107-zt, lot number 8642667) placed in the right common iliac artery zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-90-zt, lot number 8605544) placed in the right external iliac artery zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt, lot number 9020453) placed in the left iliac leg the patient also received the following non-cook devices: covered stent (7 mm x 22 mm) placed in the superior mesenteric artery covered stent (6 mm x 22 mm) placed in the right renal artery covered stent (6 mm x 22 mm) placed in the right renal artery covered stent (6 mm x 22 mm) placed in the left renal artery a molding balloon was used without complications during the procedure.The completion angiogram demonstrated that the devices were patent with no device integrity issues or endoleak.Independent lab assessment of the completion angiogram concurred with the study site assessment.The patient¿s estimated blood loss was 250 cc, and no blood products were given intra-operatively.On (b)(6) 2018, eight days post procedure a computed tomography (ct) scan was performed.The study site analysis noted that the left covered renal stent was not patent.There was no evidence of endoleak, or device integrity issues.The independent lab analysis of the ct scan was not available.On the same day, an additional 6 x 22 mm covered stent was placed to cover the distal end of the previous stent placed in the left renal artery.A post-procedure angiogram showed the left renal artery occlusion was resolved and the intervention was considered successful.On (b)(6) 2018, 29 days post-procedure the patient was reported to have been to have been taking anti-platelet medication.On (b)(6) 2019 six-month follow up imaging was performed.The study site reported patent devices with no evidence of endoleak or device integrity issues on both ultrasound and non-contrast ct.The independent lab analysis of the imaging concurred with the ct findings but noted an unknown type endoleak on the ultrasound in the zenith p-branch endovascular graft (rpn: pbranch-36-22-b, lot number a1014258).The site reported that on (b)(6) 2019, 183 days post-procedure the patient was reported to have been taking anti-platelet medication.During a 12-month follow-up, (b)(6) 2019 (372 days post-procedure) it was reported that the patient had been taking anti-platelet medication.On (b)(6) 2020, the patient was diagnosed with an occlusion of the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-107-zt, lot number 8642667) placed in the right common iliac artery and native vessel.On (b)(6) 2020, there was an unsuccessful secondary intervention (thrombectomy) attempt.It was reported that the intravascular ultrasound showed a small channel of 3 mm of flow throughout the area of persistent thrombotic material.The area of occlusion was determined to be approximate 20 cm long.The site determined that a bare-metal stent across this area would increase the risk of embolization.Therefore, the decision was made to leave the small channel open and schedule the patient for either open thrombectomy of the limb or a femorofemoral bypass at a later date.On (b)(6) 2020 a secondary intervention performed.The site reported thrombotic occlusion with organized material of the right limb of the endograft¿ and ¿stenosis of the origin of the right limb in the graft and in the middle of the transition between the cia and eia.¿ an open thrombectomy of the right iliac artery and right limb of the endograft was completed.An over-the-wire 6 french catheter was used under fluoroscopic guidance.The site reported ¿thrombectomized under fluoroscopic guidance the right limb removing significant amount of organized thrombotic material from the limb.The site also reported ¿removing the wire with the aortogram with hand-injection showing patency of the opposite limb and complete occlusion toward the right limb of the graft.¿ an 8 x 80 balloon was used to complete angioplasty of the right limb of the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-107-zt, lot number 8642667) as well as the right external and common iliac arteries was completed.Two bare-metal stents (8 x 57) were deployed to the right limb of the graft (zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-107-zt, lot number 8642667) including the external iliac artery where the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-90-zt, lot number 8605544) had been placed.A bare metal stent (10 x57) was deployed in the proximal limb of the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-9-90-zt, lot number 8605544).On (b)(6) 2020, a two-year (760 days post procedure) a follow-up ct was completed.The maximum aneurysm diameter measured 66.0 mm.The devices were patent with no separation of components, evidence of migration, device integrity issues, or endoleak.The independent lab analysis of the ct measured the maximum aneurysm diameter to be 61.6 mm.The independent lab analysis also identified a type ii endoleak.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.At this time it was reported by the site that the patient had been taking anti-platelet medication.On (b)(6) 2021, a three-year follow-up ct was completed.The maximum aneurysm diameter measured 65.0 mm.A type ii endoleak was also present.The devices were patent with no separation of components, evidence of migration, or device integrity issues.The independent lab analysis measured the maximum aneurysm diameter to be 62.0 mm.The independent lab also identified a type ii endoleak.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.The patient remains in the study.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital and medical center informed cook on 24jan2022 of a 68-year-old male patient with occlusion in the right iliac leg graft (zsle-9-107-zt, lot 8642667).The initial date of implant was (b)(6) 2018.On (b)(6) 2020, the patient was diagnosed with an occlusion of the right iliac leg graft and native vessel.The pi determined the event to not be related to either the study product or the study procedure.On (b)(6) 2020, there was an unsuccessful secondary intervention (thrombectomy) attempt.The pi noted, ¿intravascular ultrasound demonstrated a small channel of 3 mm of flow throughout the area of persistent thrombotic material.Since the area of occlusion is approximate 20 cm long and not able to apply bare-metal stent across this due to the increased risk of embolization the decision was made to leave the small channel open and schedule the patient for open thrombectomy of the limb versus femorofemoral bypass¿.On (b)(6) 2020, there was a successful secondary intervention performed.Per the pi, this included ¿open thrombectomy of the right iliac artery and right limb of the endograft using over-the-wire 6 french fogarty under fluoroscopic guidance, balloon angioplasty of the right limb of the graft and right external and common iliac arteries using 8 x 80 ever cross balloon, and deployment of 8 x 57 visi pro bare-metal stent to the right limb of the graft including the external iliac artery x2 and deployment of a 10 x57 bc pro bare-metal stent to the proximal limb of the endograft¿.On18sep2020, the two-year follow-up ct was completed which revealed the maximum aneurysm diameter was 66.0 mm.The devices were patent with no separation of components, evidence of migration, device integrity issues, or endoleak.Core lab analysis revealed the maximum aneurysm diameter was 61.6 mm.There was a type ii endoleak present.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.On (b)(6) 2021, the three-year follow-up ct was completed which revealed the maximum aneurysm diameter was 65.0 mm.There was a type ii endoleak present.The devices were patent with no separation of components, evidence of migration, or device integrity issues.Core lab analysis revealed the maximum aneurysm diameter was 62.0 mm.There was a type ii endoleak present.The devices were patent and there was no separation of components, evidence of migration, or device integrity issues.The patient had a history of cardiac arrhythmia, hypertension, right common iliac artery aneurysm, and was a smoker.The patient remains in the study.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.Imaging was provided by the facility for expert image review.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, pre- and post-operative ultrasound studies, along with a post-operative ct study, were provided for expert image review.A pararenal aaa and right common iliac artery (cia) aneurysm were repaired using a pbranch (36 x 22 mm) main body graft, a distal unibody (24 x 81 mm) bifurcated graft, a contralateral zsle (16 x 74 mm) on the left, and 2 ipsilateral zsle legs (9 x 107 mm and 9 x 90 mm) on the right extending to the proximal right external iliac artery (eia) with occlusion and exclusion of the right hypogastric artery.On the one-week postoperative ct, there was moderate tortuosity of the right common iliac artery (cia) and proximal external iliac artery (eia), but no obvious kinking of the zsle legs.There was moderate focal lumen narrowing at the overlap segment of the right zsle legs to 6 mm, compared to a lumen of diameter of 9 mm of the proximal zsle leg just above the overlap segment.The legs appeared patent on this ct, but the focal lumen narrowing may have contributed to the subsequent thrombosis.The cause of this narrowing could not be determined.It was not clear if this segment was balloon molded at the time of initial repair, but it could be due to incomplete expansion of the extension leg within the overlap segment.The left renal artery (lra) stent was found to be nearly or totally occluded at one week.This was treated with re-lining with an extension stent graft.Subsequent dus shows the lra to be patent.There was a small type 2 endoleak on the one-week ct study.This was seen along the left lateral aortic sac communicating between a patent ima and distal lumbar branch pair.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported device failure.A review of the device history record (dhr) for the final product lot 8642667, as well as the graft subassembly lot sa160484 and graft kit lot sa5936692, found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.The device was packaged with ifu t_zaaasz_rev3.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions: 4.1 general: patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency ad to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., caner) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.4.3 pre-procedure measurement techniques and imaging: lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleaqk, migration or inadvertent occlusion of the internal iliac arteries.Excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events: 5.2 potential adverse events: claudication (e.G., buttock, lower limb) endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perifraft flow; and corrosion graft or native vessel occlusion.7 patient selection and treatment.7.1 individualization of treatment: co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).Patient¿s anatomical suitability for endovascular repair.The risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg.Iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.Freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.8 patient counseling information: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in in the structure.Or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is critical part of ensuring the ongoing safety and effectiveness.Of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patients¿ health and well-being.Physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).11 directions for use: anatomical requirements: iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.12 imaging guidelines and postoperative follow-up: 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstance of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.The combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive follow-up should have interim evaluations.After review of the ifu, cook has concluded the device labeling contains appropriate warnings, precautions and instructions to the user related to the reported failure.Evidence provided by the complaint facility, device history record, device failure analysis, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the information provided, examination of imaging provided and the results of our investigation, a definitive cause for the failure could not be established.It is possible that patient anatomy, pre-existing conditions, or device placement could have contributed to the event.The patient had a history of cardiac arrhythmia, hypertension, right common iliac artery aneurysm, and was a smoker.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: h6 (annex e) additional information: b5 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided by the study site on 02apr2023.After the unsuccessful secondary intervention (thrombectomy) on (b)(6) 2020 the patient experienced a myocardial infarction.The site noted, ¿per the cath report: ¿chronic total occlusion of mid to distal lad with good left to left collateral filling distal lad, dominant left circumflex artery with 30% narrowing in the mid portion.Recommendations was medical therapy.¿ on (b)(6) 2020 (745 days post-procedure), there was a successful secondary intervention performed.Additional reports will be submitted under patient identifier (b)(4).

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13538749
Report Number1820334-2022-00229
Device Sequence Number12021105
Product Code MIH
UDI-Device Identifier10827002552224
UDI-Public(01)10827002552224(17)210312(10)8642667
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2021
Device Model NumberG55222
Device Catalogue NumberZSLE-9-107-ZT
Device Lot Number8642667
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2022
Supplement Date Received by Manufacturer03/04/2022
04/02/2023
Initial Report FDA Received Date02/15/2022
Supplement Report FDA Received Date03/30/2022
04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATRIUM STENT (6 MM X 22 MM) LOT 429791002; ATRIUM STENT (6 MM X 22 MM) LOT 428661039; ATRIUM STENT (6 MM X 22 MM) LOT 430896017; ATRIUM STENT 7 MM X 22 MM, LOT 424081096; COOK PBRANCH-36-22-B, LOT A1014258; COOK UNIBODY-24-81, LOT A1017685; COOK ZSLE-16-74-ZT, LOT 9020453; COOK ZSLE-9-90-ZT, LOT 8605544
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight97 KG